Virginia, 2025

Hail and Damaging Winds in Virginia, June 8, 2025

June 8, 2025 · NWS AKQ · 15 events in 10 counties and zones

An area of low pressure tracked across the Ohio Valley on June 8. A stationary front attached to the low was located across central to southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An area of low pressure tracked across the Ohio Valley on June 8. A stationary front attached to the low was located across central to southeast Virginia. Meanwhile, a secondary surface low formed along the stationary front during the evening of June 8. Scattered storms developed during the morning along a remnant MCV and during the afternoon and evening of June 8. These storms produced damaging winds and hail as they moved across portions of central and eastern Virginia. Occasional rotating was also noted as storms interacted with the stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 8, 1:45 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 8, 1:45 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
245 AM EDT Sun Jun 8 2025

.SYNOPSIS...
A warm front lifts north across the region today. Thunderstorms
are possible this morning, with more numerous storms expected
during the afternoon and evening. Severe weather is possible,
especially near the front. Drier weather returns on Monday,
with increasing storm chances again on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Sunday...

Key Messages:

- Scattered to numerous thunderstorms are expected again today  as a
  frontal boundary lingers across the region.

- Severe storms are possible with damaging wind gusts being the
  main threat. A brief tornado or two is possible near the warm
  front.

Early morning wx analysis shows zonal flow aloft over the eastern
CONUS with a fast moving, but potent shortwave approaching the
central Appalachians. At the surface, low pressure is over KY/IN/OH
with a warm front extending SE into central/southern VA. Isolated to
scattered tstms have developed near the front. Also, radar mosaic
clearly shows a remnant MCV over north-central NC that is
approaching the area (some of the CAMs are showing convection
increasing with this feature as it moves ENE-NE in the next few
hrs). Another MCV was noted near SW VA (which is what the HRRR has
been keying in on for a potential late morning-midday severe storm
or two near the warm front).

Still looks like a complicated forecast with more uncertainty than
normal given that 1) multiple remnant MCVs that will cross the area
in advance of the actual shortwave (which is progged to track over
VA/MD this evening...and 2)uncertainty regarding the eventual
position of the warm front. Regardless, the front continues to move
north today before stalling as secondary low pressure develops and
tracks from W-E along it. The first round of isolated to scattered
convection (which will begin shortly) is expected to continue
through much of the morning. Most of this will remain sub-severe,
although a severe storm or two is possible if cells can track along
the front (which will likely be located INVOF the I-64 Corridor).
Despite the unfavorable time in the diurnal cycle, there will be 750-
1000 J/kg of MLCAPE and ~40 kt of effective shear along/south of the
front this morning (with some enhanced LLVL SRH due to backing of
the winds along the front). However, a limiting factor for tornadoes
this morning is the fact that 925-850 winds will be weak (10-20 kt).
A minority of CAMs, including the HRRR, show the possibility of mid
AM-midday severe wx. Then, the front will try to move a bit farther
north this aftn. And ultimately, the position of the front this
afternoon/evening will dictate where the highest severe threat is.

Am still expecting a second round of convection (with a higher
amount of coverage...especially near the front) between 2-10 PM.
Expect a decent amount of surface heating south of the front this
afternoon with temps well into the 80s expected S of I-64. Mid-upper
70s are forecast across northern portions of the FA. This, combined
with lower 70s dew points, will allow for MLCAPE to increase to
~2000 J/kg by the afternoon. There will also be fairly strong deep
layer shear (which should be sufficient for at least transient
supercell structures) and a modest increase in 925-850 mb winds
ahead of the surface low. The above factors will allow for an
increased severe wx threat. Damaging wind gusts will be the main
threat, although large hail is also possible with some cellular
convection and mid-level lapse rates up to 6.5C/km. Continue to be
concerned about a tornado threat near the warm front where winds
will be locally backed, resulting in 100-200 m2/s2 0-1 km SRH in a
narrow corridor near the front (which will likely be near or just N
of the I-64 Corridor by the aftn). SPC has maintained the Slight
(Level 2/5) Risk for the entire FA, with a 5% tornado risk/15% hail
risk for areas near the front.

Will also have to watch for a flooding threat with both the morning
and afternoon/evening rounds of convection as storms could
potentially train along the warm front. With PWs surging to near
2.0", any storm will be capable of producing a quick 2-3" of rain.
However, there is still some uncertainty with respect to the exact
position of the warm front and flash flood guidance values are
relatively high outside of urban areas. The HREF does have a 10% chc
of 3" of rain in 3 hours with the morning and aftn/evening
convection. Will hold off on any Flood Watch as FFGs outside of
urban areas are high and there is still some uncertainity with
respect to the exact position of the front. There is still a
possibility of a short-fused Flood Watch if confidence increases.
WPC has maintained the Slight (2/4) Risk for excessive rainfall with
a Marginal (1/4) Risk elsewhere. Expect a decrease in storms after 9-
10 PM with precip chances ending by 12-2 AM. Lows tonight fall into
the mid-upper 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 245 AM EDT Sunday...

Key Messages:

- Drier weather is expected on Monday, although isolated
  afternoon/evening storms can't be ruled out (especially SE).

- Scattered to numerous storms are possible Tuesday with a few
  strong storms possible.

By Monday, PWs fall to 1.1-1.4" with modest height rises expected
during the day in the wake of the shortwave while the surface front
washes out over the FA. Therefore, PoPs are mainly 20% or less, with
the exception of 20-30% near the Albemarle Sound. Then, a dampening
shortwave trough approaches from the west Monday night before
crossing the FA on Tue. A surface cold front pushes across the
region on Tue as well. Scattered showers/tstms are possible as early
as Monday night, with better chances Tuesday afternoon and evening
(especially east of I-95). Storms Monday night should be sub-severe
though severe wx is possible Tue aftn/evening given ample
instability and shear and the favorable location of the trough. The
main threat will likely be damaging wind gusts. Temperatures will be
near normal through the period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 245 AM EDT Sunday...

Key Message:

- Drier weather arrives midweek with shower/storm chances returning
  Friday into the weekend.

Surface high pressure builds in Wed into Thu...while a ridge aloft
also builds from the Deep South to southern Mid-Atlantic. This will
allow for mostly dry weather. The only exception to the dry wx on
Wed/Thu is a slight chc of a tstm near the Albemarle Sound Wed
aftn/evening. Isolated aftn/evening storm chances return on Friday
and increase next weekend as the ridge becomes suppressed to our
S/SE. Temps will be near normal Tue, trending above normal later in
the week with highs in the lower 90s possible Thu-Sat.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 130 AM EDT Sunday...

It's still VFR at the terminals early this morning but CIGs will
lower to MVFR-IFR at all terminals by 10-12z as a warm front
starts to slowly move northward through the area. Another round
of scattered showers/tstms is also possible at RIC/PHF/ORF
between 10-16z (likely focused along the northward moving warm
front). While there is uncertainty regarding this given that it
is occurring at an unusual time of day for thunder, have enough
confidence to introduce PROB30 groups for each of these
terminals during the mid-late morning hours. Another round of
scattered-numerous storms then looks to occur this
afternoon/evening (with the highest probs at RIC/SBY/ORF). Some
of the storms this aftn/evening could be strong to severe. CIGs
gradually improve to MVFR at RIC/PHF/ORF by late morning, but
will likely remain IFR through the period at SBY. Convection
moves out of the area between 01-04z tonight, but IFR stratus is
possible at all terminals by early Mon AM.

Outlook: Degraded flying conditions linger into Mon morning
with improving conditions expected Mon. Generally dry conditions
are expected Mon with additional scattered showers and storms
moving through on Tue with flight restrictions possible.

&&

.MARINE...
As of 225 AM EDT Sunday...

Key Messages:

- Sub-Small Craft Advisory conditions are expected to
  continue into next week.

- Potential for scattered strong thunderstorms to impact the waters
  again today.

Weak low pressure is noted near central NC into southern VA early
this morning with slightly deeper low pressure to the WNW over
the Ohio River Valley. Winds remain very light across the waters
with most observations showing less than 5 kts. Waves are
around 1 foot with seas 2-3 ft.

Expect the period of largely benign marine conditions to continue
today and well into next week. Several weak areas of low pressure
are expected to form along a stalled frontal boundary through
Tuesday before the front is finally able to drop south of the local
waters. The front will bisect the area today with NE or ENE winds to
the north of the boundary and S to SE winds to the south. Winds will
generally stay in the 5-10 kt range but could briefly strengthen to
10-15 kt with gusts to 20 kt this afternoon into the evening as
sea breeze circulations near shore augment the weak synoptic
flow. The main concern for today will come from the potential
for several rounds of strong/severe storms. 00z guidance shows 2
possible maxima in convective activity today, one could form
inland early this morning and move offshore prior to midday with
another round possible late this afternoon into this evening
hours. Confidence in convective timing and coverage remains
quite low but just about any period after sunrise has the
potential to support some stronger convection and associated
gusty wind hazards over the waters. Outside of convective
impacts, conditions will remain sub-SCA through early next week.
Guidance suggests a somewhat stronger area of low pressure may
form along the front on Tuesday and allow the boundary to slip
south of the local waters as the low moves offshore. Some
enhanced SW flow (~15 kt) is possible ahead of the frontal
passage but widespread SCA conditions are unlikely.

Moderate rip currents remains in the forecast for the northern
beaches today with a low rip risk expected area wide on Monday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ERI/RMM
NEAR TERM...ERI
SHORT TERM...ERI/RMM
LONG TERM...ERI/RMM
AVIATION...ERI
MARINE...RHR
Hazardous weather outlook, Jun 8, 3:36 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
436 AM EDT Sun Jun 8 2025

MDZ021>024-VAZ048-061-062-064-069-075>078-509>511-517-519-521-522-
090845-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Cumberland-
Goochland-Caroline-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Western Louisa-Eastern Louisa-Western Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
436 AM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible through this
evening. Damaging winds and an isolated tornado are the main
threats. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-VAZ099-090845-
Maryland Beaches-Accomack-
436 AM EDT Sun Jun 8 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered strong to severe thunderstorms are possible through this
evening. Damaging winds and an isolated tornado are the main
threats. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ060-065>068-079>090-092-093-095>098-
512>516-518-520-523>525-090845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
436 AM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible through this
evening. Damaging winds and an isolated tornado are the main
threats. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ100-090845-
Northampton-
436 AM EDT Sun Jun 8 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered strong to severe thunderstorms are possible through this
evening. Damaging winds and an isolated tornado are the main
threats. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 8, 4:38 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
538 AM EDT Sun Jun 8 2025

VAZ079-087-088-081015-
Sussex VA-Brunswick VA-Greensville VA-
538 AM EDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GREENSVILLE...
SOUTHWESTERN SUSSEX AND EAST CENTRAL BRUNSWICK COUNTIES THROUGH 615
AM EDT...

At 538 AM EDT, Doppler radar was tracking a strong thunderstorm over
Purdy, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

This strong thunderstorm will be near...
  Purdy around 545 AM EDT.
  Jarratt around 550 AM EDT.

Other locations impacted by this storm include Owens, Callaville,
Grizzard, Bufford Crossroads, Pleasant Shade, Fields Crossroads,
Huske, Slagles Lake, and Cowie Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3687 7770 3688 7765 3687 7764 3688 7763
      3688 7762 3689 7760 3693 7739 3673 7739
      3672 7740 3671 7744 3674 7770
TIME...MOT...LOC 0938Z 268DEG 19KT 3680 7762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI

The radar

The Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Greensville

When
June 8, 4:55 AM EST
Where
Greensville County, 2.15 mi SSE of Purdy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.790, -77.570

A trained spotter reported quarter sized hail (one inch in diameter) 1 mile north of Cowie Corner.

Hail, Sussex

When
June 8, 5:10 AM EST
Where
Sussex County, 2.07 mi S of Jarratt
Measured
1 in hail
Reported by
Department of Highways
Coordinates
36.770, -77.470

Hail estimated to be around the size of quarters (one inch in diameter) was observed from a VDOT camera at mile marker 17 on I-95 North.

Thunderstorm Wind, Greensville

When
June 8, 5:18 AM EST
Where
Greensville County, 2.61 mi ESE of Moonlight
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.710, -77.460

VDOT reported a knocked down tree along Brickyard Road near Green Plains Road.

Thunderstorm Wind, Southampton

When
June 8, 5:39 AM EST
Where
Southampton County, 1.11 mi W of Joyner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.780, -77.270

A tree was knocked down along Three Creeks Road at the intersection with Popes Station Road.

Thunderstorm Wind, Southampton

When
June 8, 6:05 AM EST
Where
Southampton County, 0.89 mi SE of Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.710, -77.060

A tree was reported to be leaning on a power line along Linden Street in Courtland.

Thunderstorm Wind, Southampton

When
June 8, 6:11 AM EST
Where
Southampton County, 1.31 mi ENE of Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
36.730, -77.050

Large tree limbs were reported down on Governor Darden Road.

Thunderstorm Wind, Chesapeake (C)

When
June 8, 8:01 AM EST
Where
Chesapeake (C) County, 0.55 mi W of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.630, -76.210

A tree was knocked down, blocking 75 percent of the road at Benefit Road and South Battlefield Boulevard.

Thunderstorm Wind, Westmoreland

When
June 8, 1:38 PM EST
Where
Westmoreland County, 0.88 mi SE of Horners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.110, -76.940

VDOT reported a tree knocked down near the intersection of Harts Landing Road and Horners Mill Road.

Thunderstorm Wind, Chesterfield

When
June 8, 3:36 PM EST
Where
Chesterfield County, 4.41 mi NW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.400, -77.650

VDOT reported a tree knocked down along Full Rack Drive.

Thunderstorm Wind, Prince Edward

When
June 8, 4:45 PM EST
Where
Prince Edward County, 4.46 mi SSE of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.170, -78.420

A tree was reported down on Worsham Road.

Thunderstorm Wind, Amelia

When
June 8, 6:35 PM EST
Where
Amelia County, 3.37 mi WSW of Wilsons Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.270, -77.940

VDOT reported a tree down across Little Patrick Road.

Thunderstorm Wind, Amelia

When
June 8, 6:35 PM EST
Where
Amelia County, 2.97 mi SSW of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.290, -78.000

VDOT reported a tree down in the roadway.

Thunderstorm Wind, Hanover

When
June 8, 6:56 PM EST
Where
Hanover County, 0.88 mi SW of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.920, -77.660

Numerous large trees were reported down in Hanover County.

Thunderstorm Wind, Hanover

When
June 8, 7:08 PM EST
Where
Hanover County, 1.29 mi WSW of Coatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.870, -77.640

VDOT reported a tree blocking the roadway.

Thunderstorm Wind, King William

When
June 8, 7:50 PM EST
Where
King William County, 1.38 mi S of Etna Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
37.750, -77.270

Multiple trees were snapped with power lines down near the intersection of Oak Grove Lane and Nelsons Bridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269779, 1269780, 1269781, 1269782, 1269783, 1269784, 1269785, 1269786, 1269787, 1269788, 1269790, 1269791, 1269793, 1269794, 1269796.